Tuesday, January 22, 2013
Are Your Medications Affecting Your Dental Health?
How Medications Affect Your Dental Health
If you're taking medications for certain health conditions, it may not have crossed your mind that they can also impact your oral health.
After all, medications are supposed to bring equilibrium back to your system, not stir things up, right? The truth is a variety of prescribed medications can affect your teeth.
Voted Best Dental Office and Best Customer Service this year, Dr. Burden & his dental team are very knowledgeable about the effects of these medications on your oral health!
Antihistamines may cause dry mouth syndrome, which can lead to sore gums, making the mouth more prone to infection. Contraceptives and blood pressure medications may cause mouth sores, gum inflammation and discoloration. Blood thinners can interfere with your ability to form blood clots or cause heavy bleeding after a tooth extraction. Anti-seizure medications can cause an overgrowth of gum tissue (gingival hyperplasia) and make it difficult to practice good oral hygiene.
When you're taking medications and start taking other medications — whether prescribed, over-the-counter or illegal - it can change the effects of both the original and the new medications. Simply put, when certain drugs interact, they may increase or decrease the effects or produce another, unintended effect. This is why it's so important to keep your dentist informed about all the medications you take; any teeth medications you are prescribed will take this into consideration.
If you are concerned about the medications you are currently taking and how they may be affecting your teeth, call our office for a free consultation with one of our doctors or dental hygienists, today, or visit our website at www.smilesofwilliamsburg.com, for more information!
- ► 2014 (17)
- ▼ 2013 (10)